Alert archive / Utah / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 5, NWS Salt Lake City, UT

June 2, 2009Emery County, Sevier County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 2, 2009, 12:51 PM MDT for Emery County, Sevier County, Utah. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2009, 12:51 PM MDT (18:51 UTC)
Expired
Jun 2, 2009, 1:45 PM MDT
In force
54 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Emery County, UT, Sevier County, UT

The radar

The Cedar City radar (KICX), 191 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 021851
SVRSLC
UTC015-041-021945-
/O.NEW.KSLC.SV.W.0005.090602T1851Z-090602T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1251 PM MDT TUE JUN 2 2009

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN EMERY COUNTY IN UTAH
  EAST CENTRAL SEVIER COUNTY IN UTAH

* UNTIL 145 PM MDT

* AT 1246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR    
  FREMONT JCT...OR 29 MILES NORTHEAST OF LOA...AND MOVING EAST AT 5  
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERSTATE 70 NEAR FREMONT JUNCTION

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3884 11104 3854 11122 3871 11152 3884 11144 
TIME...MOT...LOC 1848Z 286DEG 6KT 3877 11138

$$

ROGOWSKI
2 follow-up statements
000 
WWUS55 KSLC 021927
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
127 PM MDT TUE JUN 2 2009

UTC015-041-021945-
/O.CON.KSLC.SV.W.0005.000000T0000Z-090602T1945Z/
EMERY UT-SEVIER UT-
127 PM MDT TUE JUN 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR EAST CENTRAL SEVIER AND SOUTHWESTERN EMERY COUNTIES...

AT 125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FREMONT JCT...OR ABOUT 30 MILES NORTHEAST OF 
LOA...MOVING EAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FREMONT JUNCTION ALONG INTERSTATE 70

LAT...LON 3884 11104 3854 11122 3871 11152 3884 11144
TIME...MOT...LOC 1925Z 286DEG 6KT 3875 11130

$$
000 
WWUS55 KSLC 021945
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
145 PM MDT TUE JUN 2 2009

UTC015-041-021955-
/O.EXP.KSLC.SV.W.0005.000000T0000Z-090602T1945Z/
EMERY UT-SEVIER UT-
145 PM MDT TUE JUN 2 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SEVIER AND
SOUTHWESTERN EMERY COUNTIES HAS EXPIRED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3884 11104 3854 11122 3871 11152 3884 11144
TIME...MOT...LOC 1945Z 286DEG 6KT 3874 11126

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 10:33 AM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 2, 10:33 AM MDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1033 AM MDT TUE JUN 2 2009

.SYNOPSIS...A CLOSED LOW WILL REMAIN ALONG THE WEST COAST THROUGH
THE WEEK WITH A SOUTHWEST FLOW ACROSS UTAH. THIS WILL BRING A
DRYING TREND TO THE AREA TODAY AND WEDNESDAY THEN MOISTURE WILL
START TO RETURN THURSDAY.

&&

.DISCUSSION...THE LAST OF THE SHOWERS ASSOCIATED WITH LAST NIGHTS
WIDESPREAD RAINFALL ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING
ARE MAKING THEIR WAY OUT OF THE CWA THIS MORNING. THIS HAS LEFT
PARTLY CLOUDY SKIES ACROSS MOST OF THE AREA...WITH ONLY SOME
LINGERING SHOWERS AND CLOUDY SKIES ACROSS SOUTHWEST WYOMING AND
NEAR THE UTAH-IDAHO BORDER. AS SUCH...HAVE ISSUED AN UPDATED
FORECAST TO REDUCE POPS AND CLOUD COVER FOR MOST OF THE AREA FOR
THE MORNING HOURS.

HOWEVER...THIS BREAK WILL BE SHORT-LIVED...AS ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP THIS AFTERNOON.
AS THE AFTERNOON WEARS ON...THUNDERSTORMS ARE EXPECTED TO BECOME
MORE FOCUSED ON THE NORTHERN AND EASTERN PARTS OF THE CWA...AS DRY
AIR BEGINS MOVING INTO SOUTHWEST UTAH. THE MAIN THREAT LOOKS TO BE
HEAVY RAIN AND THE POTENTIAL FOR SOME ISOLATED FLOODING...AS
YESTERDAYS ACTIVITY PRODUCED RAINFALL TOTALS OF MORE THAN HALF AN
INCH IN MANY AREAS...AND THIS MORNINGS SOUNDING CONTINUED TO
INDICATE A MOIST AIRMASS...WITH A PRECIPITABLE WATER VALUE OF
0.92 INCHES.

THE DRYING TREND FROM THE SOUTHWEST IS DUE TO A SOUTHERLY FLOW
SET UP BY THE LOW PRESSURE SYSTEM SPINNING OFF THE COAST OF
CALIFORNIA. TIMING WHEN EXACTLY THIS FEATURE MOVES INTO THE GREAT
BASIN WILL LIKELY BE THE MAJOR FORECAST CHALLENGE OF THE NEXT
COUPLE OF DAYS...AS THE MODELS HAVE BEEN SOMEWHAT INCONSISTENT IN
THE MOVEMENT OF THIS SYSTEM.

&&

.AVIATION...FOR THE SALT LAKE TERMINAL...SHOWER AND THUNDERSTORM
DEVELOPMENT WILL ONCE AGAIN RAMP UP THIS AFTERNOON AND LINGER
THROUGH THIS EVENING. STORMS ARE EXPECTED TO BUILD OVER THE TERRAIN
AFTER 18Z...BUT SHOULD REMAIN FOCUSED OVER THE SURROUNDING HIGH
TERRAIN THROUGH MID AFTERNOON. OPERATIONAL WEATHER CONCERNS WILL
FOCUS AROUND THESE STORMS DURING THE 22-04Z WINDOW...AS A 40 PERCENT
CHANCE OF DIRECT IMPACT EXISTS AT THE TERMINAL. OUTSIDE OF THE STORM
THREATS...NORMAL DIURNAL WIND SHIFTS AND VFR CONDITIONS ARE
EXPECTED.

&&

.FIRE WEATHER...HIGH PRESSURE CONTINUES TO BREAK DOWN IN ADVANCE
OF AN APPROACHING PACIFIC LOW PRESSURE CURRENTLY OFF THE
CALIFORNIA COAST. AHEAD OF THIS LOW...DRIER AND WINDIER
CONDITIONS WILL SPREAD FROM SOUTHWEST TO NORTHEAST ACROSS THE
DISTRICT THROUGH MIDWEEK. THAT SAID...AMPLE MOISTURE WILL REMAIN
IN PLACE ACROSS THE NORTHERN HALF OF THE DISTRICT TODAY FOR
ANOTHER ROUND OF SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT
FOR THE AFTERNOON AND EVENING HOURS. DEVELOPED STORMS WILL
CONTINUE TO MOVE SLOWLY DUE TO LIGHT STEERING WINDS
ALOFT...ALLOWING THE CHANCE OF WETTING RAINS TO REMAIN ELEVATED
FOR THOSE AREAS THAT EXPERIENCE STORM ACTIVITY.

WETTING RAIN POTENTIAL WILL DECREASE IN THE SOUTH HOWEVER...AS
AREAL COVERAGE OF SHOWERS AND STORMS WILL TREND TO DECREASE AS
DRIER AIR BEGINS TO WORK IN FROM THE SOUTHWEST. THIS DRYING TREND
WILL PUSH INTO NORTHERN SECTIONS WEDNESDAY...LIMITING STORM
DEVELOPMENT TO GENERALLY ISOLATED MOUNTAIN COVERAGE DURING PEAK
AFTERNOON HEATING THROUGHOUT THE DISTRICT.

FOCUSED WEATHER CONCERNS FOR THE MIDWEEK PERIOD WILL REVOLVE
AROUND INCREASING SOUTHERLY SURFACE WINDS AND DRYING
CONDITIONS AS THE LOW SLOWLY APPROACHES FROM THE WEST...ESPECIALLY
FOR THE SOUTHERN AND WESTERN ZONES.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...SCHOENING
FIRE WEATHER...MERRILL
AVIATION...MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 2, 9:36 AM MDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
936 AM MDT TUE JUN 2 2009

UTZ001>016-019>021-517-518-WYZ021-031200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
936 AM MDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE OUTLOOK AREA ONCE AGAIN TODAY...WITH THE GREATEST
COVERAGE DURING THE AFTERNOON HOURS. A FEW OF THESE STORMS WILL
PRODUCE LOCALLY HEAVY RAIN...BRINGING A THREAT OF ISOLATED FLASH
FLOODING. STORMS WILL BE MOST WIDESPREAD ACROSS THE NORTHERN AND
EASTERN PORTIONS OF THE AREA...WHILE A DRYING TREND WILL BEGIN FROM
THE SOUTHWEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE DRYING TREND WILL SPREAD ACROSS MORE OF THE OUTLOOK AREA
WEDNESDAY THROUGH THURSDAY...WITH GUSTY SOUTHWEST WINDS
ACCOMPANYING THIS DRIER AIR. ISOLATED HIGH BASED THUNDERSTORMS
COULD STILL OCCUR THROUGH THURSDAY...WITH LOCALLY DAMAGING WINDS
POSSIBLE. A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE INTO THE GREAT
BASIN AT THE END OF THE WEEK AND INTO THE WEEKEND...BRINGING AN
INCREASED CHANCE OF STRONG THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 9:23 PM MDTAreal Flood AdvisorySLCBox Elder, Davis, Weber3 hr
Jun 2, 1:15 PM MDTFlash Flood WarningSLCWayne2 hr
Jun 2, 2:35 PM MDTSevere Thunderstorm WarningSLCUtah, Wasatch21 min
Jun 2, 4:20 PM MDTSevere Thunderstorm WarningSLCTooele40 min
Jun 2, 4:53 PM MDTSevere Thunderstorm WarningSLCTooele52 min
Jun 2, 5:05 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele55 min

Nearby

Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.